Alert archive / Texas / Flash Flood Warnings in 2018

Flash Flood Warning 28, NWS Brownsville, TX

September 11, 2018Brooks County, Texas

NWS Brownsville, TX issued this flash flood warning at Sep 11, 2018, 11:30 PM CDT for Brooks County, Texas. It was in force for 90 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 11, 2018, 11:30 PM CDT (04:30 UTC)
Expired
Sep 12, 2018, 1:00 AM CDT
In force
90 min
Issued by
NWS Brownsville, TX
Area
Storm-based polygon
Flood severity
None

County Brooks County, TX

The radar

The Corpus Christi radar (KCRP), 89 km from the middle of the area, began a volume at 04:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 12, 12:30 AM CDTHEAVY RAIN 2Falfurrias, TXFLOODING OF STREETS SOME CLOSED AND BARRICADE. A FEW STRANDED VECHICLES

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Corpus Christi, TX (KCRP), launched 00:00Z, 4.5 hours before the alert went out and 97 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Corpus Christi, TX at 00:00Z on 2018-09-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 545 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Corpus Christi, TX at 00:00Z on 2018-09-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 31 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
545 J/kg
Mixed-layer CIN
-7 J/kg
Mixed-layer LCL
751 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
31 m²/s²
0-3 km storm-relative helicity
117 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.8

Open this sounding in Storm Lab

The text

As transmitted.

949 
WGUS54 KBRO 120430
FFWBRO
TXC047-120600-
/O.NEW.KBRO.FF.W.0028.180912T0430Z-180912T0600Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Brownsville TX
1130 PM CDT TUE SEP 11 2018

The National Weather Service in Brownsville has issued a

* Flash Flood Warning for...
  Northeastern Brooks County in Deep South Texas...

* Until 100 AM CDT.

* At 1129 PM CDT, Doppler radar indicated showers and thunderstorms 
  producing heavy rain across the warned area. Up to two inches of 
  rain have already fallen. Flash flooding is expected to begin 
  shortly.

* Some locations that will experience flooding include...
  Falfurrias, Falfurrias Junior High School, Pleasant Park, La
  Colonia Park, Airport Road Addition, Falfurrias Fire Station,
  Flowella, Brooks County Airport, Cantu Addition and Brooks County
  Detention Center.

Additional rainfall amounts of up to 2 inches are possible in the 
warned area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

&&

LAT...LON 2726 9799 2706 9799 2706 9826 2726 9827

$$

GB

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Brownsville, TX wrote its last area forecast discussion before this flash flood warning went out at Sep 11, 7:17 PM CDT, 4 hours 13 minutes earlier.

Area forecast discussion, Sep 11, 7:17 PM CDT, 4 hours 13 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Brownsville TX
717 PM CDT Tue Sep 11 2018

.DISCUSSION...Updated for latest aviation discussion below.
&&

.AVIATION...Satellite and radar images as well as surface
observations indicate scattered convection continues across
central portions of the CWA early this evening. A mix of
low/mid/high clouds were across the Rio Grande valley. Ceilings
were near 2100ft at KEBG to near 7500ft at KBRO. VISIBILITIES
were near 3SM with heavy rain at KEBG. Expect VFR to MVFR
conditions across the Rio Grande valley through the rest of the
evening into early Wednesday morning as the 500mb trough across
southwest Texas brings some drier air aloft across the western
portions of the CWA tonight but low to mid mid level moisture will
remain high across the eastern portions. Brief MVFR to IFR
conditions can be expected with showers and thunderstorms in the
vicinity of local aerodromes the rest of this evening into early
Wed morning. &&

.PREV DISCUSSION... /issued 353 PM CDT Tue Sep 11 2018/
SHORT TERM (Tonight through Wednesday Night): Some signs showing
now that the current heavy rain event is beginning to wind down.
Current water-vapor satellite imagery showing that much drier mid-
level air has overspread roughly the NW 2/3rds of the CWA, flowing
in from the WSW around the mid-level low centered in the vicinity
of SJT. Latest HRRR run also suggesting that any heavier bands of
showers/thunderstorms along the coast tonight may stay just
offshore. That being said, have opted to retain the Flash Flood
watch for Hidalgo/Brooks counties eastward through 12Z tomorrow.
Flash Flood Guidance for central/western Hidalgo and southwestern
Brooks counties remains quite low due to nearly saturated soils,
so it won't take much additional rain to produce problematic
runoff. WPC continues to highlight a Slight Risk of excessive
rainfall in a narrow coastal strip as well.

Recent trends in visible imagery show that a compact surface low
near the Starr/Hidalgo county border has begun to open up and/or
lift NE a bit, along the old frontal boundary.  This could still
help trigger some "wrap-around" showers and thunderstorms over the
Ranchlands and coastal counties from this evening into the overnight
period.  Have begun walking PoP's back a bit over the next 24 hours,
especially out west, per latest MOS/blend numbers.  GFS is really
wanting to dry out the mid-levels tonight, but not completely .
buying into this solution.  Will focus best coverage and amounts in
the coastal counties, toward midnight and later, as has been the
case the past several nights.

Models show better consensus in some fairly sharp drying aloft for
Wednesday, again especially to the west.  H25 trough axis passes
tonight, with mid-level low mentioned above finally progged to fill
over south-central TX.  PW's come down to 1.6-1.7" west to ~2.0"
along the coast, vs. 2.2" observed in BRO 18Z sounding today. Hence,
will hold PoP's in scattered category and remove mention of heavy
rain for daytime Wednesday and beyond.  Temps should recover to the
low 90's (except at the immediate coast), perhaps back to the mid-
90s in the Zapata-Falcon dam area where there should be much more
sun.

A little uncertainty in the forecast for later Wednesday night.
Models trying to regenerate some more "wrap-around" precip over the
N. Ranchlands/coastal counties.  NAM sags the old H5 vort max into
the western CWA, pulling some richer PW back inland.  MOS guidance
rather unimpressed, though, so have kept rain chances generally 30%
or lower for land areas.

LONG TERM (Thursday through Tuesday): All eyes on the potential
development of the disturbance centered just north of the Yucatan
peninsula Tuesday afternoon for what it may (or may not) do for
Deep S. Texas and the Rio Grande Valley during the first few days
of the long term (Thursday through Saturday). Concentrated the
focus on this period with few changes made beyond Saturday night
and Sunday.

At this point, uncertainty reigns for most parameters and
potential impacts, and confidence for all but direct coastal
impacts from waves/swell/tides is low (medium for these). There
are some subtle signs that do offer some possibilities for what
may actually occur and the sensible weather that comes with it.

First...and for what it's worth...global deterministic models
(GFS,ECWMF, UKMET, Canadian GEM) all carry a circulation, with
relatively modest pressure falls, to the coast somewhere along the
Coastal Bend. The elongated look of the disturbance as well as a
jump to the north-northwest to just north of the Yucatan peninsula
rather than along the Peninsula may have helped to guidance to
"lean" toward the mid Texas coast vs. the Lower Texas coast.
Second, there remains notable wind shear in the western Gulf,
courtesy of the overnight convection and an eastward nudge of the
'atmospheric river' that brought the flooding rains to parts of
the region and the end of the drought/dryness to others. That wind
shear, should it be present even if weakened, would argue for the
model consensus slow development of the system. A quick look at
intensity forecasts suggest the potential for a depression or
tropical storm at this point.

That said, if the shear does relax over the next 36 to 48 hours,
the system has a better shot to intensify, with plenty of deep
layer moisture in the envelope as well as peak warm temperatures
in the 29-30C range (September in the Gulf). If that were to
happen, the ability of the cyclone to track a bit farther south
might improve as the 500 mb ridge between Florence and the
southern Plains could become just dominant enough to bring more of
a westward, than northwestward, movement.

Because of the uncertainty, it's just a bit too soon to bite off
on any one solution, and better just to lean in a little bit
toward the pragmatic answer which does favor a more northwest
movement and slower intensification at this point.

With this in mind, have followed the WPC/NHC idea for moderate
rain chances and more modest QPF for the region, with slightly
higher amounts on a southeast to northwest line along the coast
(South Padre to Falfurrias) and lesser values in the populated mid
Valley, which could use a break after the big rains since last
Saturday night.

Beyond Saturday night/Sunday the 500 mb ridge returns, and should
bring more sunshine and temperatures a few degrees above average
with modest east to southeast flow.

One situation that bears watching is how rainfall potential
develops across the Rio Grande Plains by Saturday afternoon and
night. Models favor the area along/west of the Rio Grande between
Laredo and Del Rio to get bigger rainfall, and WPC's forecast does
the same. Such a situation could create additional flood waves
down the Rio Grande, which might affect areas north of Falcon in
Zapata but more importantly push additional water into Falcon
Reservoir, such that percentage of capacity, Texas share, could
head toward 50% or higher as was the case in late September 2017.
That's always great news for irrigation come late winter and
spring.

Potential Impact Confidence:
Elevated rip current and some tidal run up...medium. Forecast
tides are at astronomical higher levels, and an additional foot or
foot+ of increase could produce 1 to 1.5 feet of water at the
typical shoreline interface, which would push water up to the dune
line at high tide.

Rainfall flooding...low.

Strong winds...low.

MARINE: (Now through Wednesday Night): A weak pressure gradient will
continue through Wednesday, with a stalled frontal boundary in the
area, which will maintain light to occasionally moderate winds and
seas generally 3 feet or less. Deep tropical moisture will continue
to support scattered to numerous showers and scattered
thunderstorms, with possible brief heavy downpours, locally gusty
winds, and isolated to occasional cloud-to-water lightning. Winds
may back to a more NE direction Wednesday night as a tropical wave
moves into the western Gulf of Mexico.  At this time, speeds don't
appear to reach SCEC level in the short-term, but will have to
monitor in case the tropical system develops more organization and
tightens the gradient offshore.  Could see some 4-ft. waves offshore
by that time as well.

Thursday through Sunday Night...much will depend on the
evolution of the disturbance, both for intensity and track. A
straight ECMWF/Canadian solution would bring northeast, then
north, then northwest winds with the passage of the system
followed by south to southeast winds Saturday and Sunday which
could be the highest of all periods. A modest system - for
example, a tightly wrapped tropical storm that makes landfall
north of Corpus - would keep wind speeds 10 knots or less until
the back side when south/southeast winds could kick up to 15-20
knots. Waves/seas are highly dependent on where and how quickly
the system develops, and theoretically could range from 2 to 4
feet ahead of the cyclone to 4 to 6 feet in the longer fetch
southeast flow behind it. A stronger system, even if tight, would
be able to kick out swells and higher waves propagating to the
Lower Texas coast...but how high cannot be determined at this
time.
&&

.BRO WATCHES/WARNINGS/ADVISORIES...
TX...Flash Flood Watch until 7 AM CDT Wednesday for TXZ250-251-
     253>257-351-353.

GM...None.
&&

This product is also available on the web at:
HTTP://WEATHER.GOV/RGV

61/59/56
Hazardous weather outlook, Sep 11, 5:33 PM CDT, 5 hours 57 minutes before
Hazardous Weather Outlook
National Weather Service Brownsville TX
533 PM CDT Tue Sep 11 2018

TXZ248>257-351-353-122245-
Zapata-Jim Hogg-Brooks-Inland Kenedy-Starr-Southern Hidalgo-
Inland Willacy-Inland Cameron-Coastal Willacy-Coastal Cameron-
Coastal Kenedy-Northern Hidalgo-
533 PM CDT Tue Sep 11 2018

This Hazardous Weather Outlook is for portions of Deep South
Texas.

.DAY ONE...Tonight

A Flash Flood Watch remains in effect through tonight for
Hidalgo, Brooks, Kenedy, Willacy, and Cameron counties. Scattered
showers and thunderstorms are expected. Stronger or slower-moving
thunderstorms may produce locally heavy rainfall, leading to
possible flash flooding in poorly-draining and low-lying areas.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Scattered showers and thunderstorms are expected to persist across
Deep South Texas through the week. Stronger or slower-moving
thunderstorms may produce locally heavy rainfall, leading to
flooding in poorly-draining and low-lying areas. Additional Flash
Flood Watches may be needed through Saturday night.

.SPOTTER INFORMATION STATEMENT...

Spotters should forward reports of heavy rain or flash flooding to
local law enforcement or the National Weather Service in
Brownsville.

GMZ130-132-135-150-155-170-175-122245-
Laguna Madre from the Port of Brownsville to the Arroyo Colorado-
Laguna Madre from the Arroyo Colorado To 5 NM north of Port
Mansfield TX-
Laguna Madre from 5 nm north of Port Mansfield to Baffin Bay TX-
Coastal waters from Port Mansfield to the Rio Grande out 20 nm-
Coastal waters from Baffin Bay to Port Mansfield out 20 nm-
Waters from Port Mansfield to the Rio Grande extending from 20 to
60 nm-
Waters from Baffin Bay to Port Mansfield extending from 20 to
60 nm-
533 PM CDT Tue Sep 11 2018

This Hazardous Weather Outlook is for portions of The Gulf of
Mexico and The Laguna Madre.

.DAY ONE...Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Some of the stronger thunderstorms affecting the Laguna Madre or the
lower Texas Gulf waters through the week could produce wind gusts
up to 35 knots in addition to periods of heavy rainfall in
addition to cloud-to-water lightning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

Castillo

In the hours before

Special weather statement, Sep 11, 8:05 PM CDT, 3 hours 25 minutes before
Special Weather Statement
National Weather Service Brownsville TX
805 PM CDT TUE SEP 11 2018

TXZ253-120145-
Southern Hidalgo TX-
805 PM CDT TUE SEP 11 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN HIDALGO COUNTY UNTIL
845 PM CDT...

At 805 PM CDT, Doppler radar was tracking a strong thunderstorm over
Edinburg Municipal Park, or over Edinburg, moving southeast at 10
mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Edinburg, San Juan, Alamo, Elsa, Edcouch, North McAllen, Faysville,
Edinburg Regional Medical Center, Austin Middle School and Cesar
Chavez.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 2636 9829 2645 9815 2645 9810 2628 9791
      2612 9815
TIME...MOT...LOC 0105Z 322DEG 8KT 2629 9814

CASTILLO
Local storm report, Sep 11, 9:30 PM CDT, 2 hours before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BROWNSVILLE TX
930 PM CDT TUE SEP 11 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0920 PM     FLASH FLOOD      DONNA                   26.17N  98.05W
09/11/2018                   HIDALGO            TX   LAW ENFORCEMENT

            LAW ENFORCEMENT REPORTS NUMEROUS STRANDED VEHICLES
            WITHIN DONNA, TX AND MULTIPLE FLOODED ROADWAYS.

&&

EVENT NUMBER BRO1800016

RH
Local storm report, Sep 11, 9:44 PM CDT, 1 hour 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BROWNSVILLE TX
944 PM CDT TUE SEP 11 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0941 PM     FLASH FLOOD      DONNA                   26.17N  98.05W
09/11/2018                   HIDALGO            TX   EMERGENCY MNGR

            EMERGENCY MANAGEMENT REPORTS WATER RESCUES REQUESTED
            AND WATER ENTERING HOMES WITHIN DONNA, TX.

&&

EVENT NUMBER BRO1800017

RH

The office that day

Everything else NWS Brownsville, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 11, 7:55 PM CDTFlash Flood WarningBROHidalgo110 min
Sep 11, 8:05 PM CDTSpecial Weather StatementBROHidalgo40 min
Sep 11, 8:06 PM CDTAreal Flood AdvisoryBROHidalgo84 min
Sep 11, 9:03 PM CDTFlash Flood WarningBROBrooks, Hidalgo117 min
Sep 11, 9:07 PM CDTFlash Flood Warning EmergencyBROHidalgo4 hr
Sep 11, 9:28 PM CDTAreal Flood AdvisoryBROHidalgo92 min
Sep 11, 9:45 PM CDTFlash Flood WarningBROHidalgo4 hr
Sep 11, 10:25 PM CDTAreal Flood AdvisoryBROBrooks95 min
Sep 12, 1:03 AM CDTFlash Flood WarningBROBrooks117 min
Sep 12, 1:40 AM CDTAreal Flood AdvisoryBROBrooks65 min
Sep 12, 2:48 AM CDTAreal Flood AdvisoryBROCameron117 min
Sep 12, 3:36 AM CDTSpecial Weather StatementBROCameron39 min
Sep 12, 3:51 AM CDTAreal Flood AdvisoryBROCameron, Willacy84 min
Sep 12, 3:55 AM CDTSpecial Marine WarningBRO65 min
Sep 12, 4:36 AM CDTSpecial Marine WarningBRO84 min
Sep 12, 5:16 AM CDTAreal Flood AdvisoryBROCameron, Willacy59 min
Sep 12, 8:46 AM CDTAreal Flood WarningBROBrooks6 hr

Nearby

Flash Flood Warnings in Texas, 2018Every flash flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.